Extrapyramidal and anticholinergic reactions in an adolescent patient: a case for pharmacogenetic consideration

Read full text
Authors: Nada Božina, Maja Živković, Ivan Begovac, Lana Ganoci, Livija Šimičević, Marta Okružnik Želalić, Ivana Stefanović, Iris Žunić Išasegi
Cited by: 1
References: 22

Abstract

Adolescent patients with borderline personality traits present a significant clinical challenge due to their polymorphic symptomatology occurring together with ongoing psychological and physiological development. While psychotherapy remains the first-line treatment, it is often combined with different psychopharmacological medications. This case report presents a 17.5-year-old female adolescent who developed extrapyramidal symptoms (EPS) following the addition of fluphenazine to her therapy, which had been modified due to deteriorating psychiatric symptoms. After the resolution of the EPS, the patient developed anticholinergic syndrome within a few days. Pharmacogenetic testing showed genetic variations associated with modified drug and dopamine metabolism, which may have contributed to her increased predisposition to drug adverse effects. This case highlights the complexity of psychopharmacological management in adolescents with multidimensional symptomatology and emphasizes the potential value of integrating pharmacogenetic data to guide optimal treatment strategies.

Fields of Study & Subjects

Blood disorders and treatments Pharmacogenetics and Drug Metabolism Drug-Induced Adverse Reactions

Publication details

Journal / source
Biochemia Medica
Publisher
Croatian Society for Medical Biochemistry and Laboratory Medicine
Volume
36
Issue
2
Pages
361–368
Publication date
9 April 2026
Language
EN